April 16, 2009

Another side effect

WARNING: If this is TMI (too much information) for you, then you aren't prepared to help me dance with cancer. I aim to tell it like it is on this blog, and reporting on side effects will probably be more frequent now that I am on chemo.

When I started the 5 FU I was told to expect the following side effects: mouth sores, nausea and diarrhea. (The frequent burping I've experienced seems to be my body's way of expressing nausea.) Well, evidently I have begun to develop some diarrhea issues. Or it would be diarrhea if it wasn't still Pesach and I wasn't still eating matza.

The National Digestive Diseases Information Clearinghouse says:
Until diarrhea subsides, try to avoid caffeine, milk products, and foods that are greasy, high in fiber, or very sweet. These foods tend to aggravate diarrhea.

As you improve, you can add soft, bland foods to your diet, including bananas, plain rice, boiled potatoes, toast, crackers, cooked carrots, and baked chicken without the skin or fat.

WebMD says:
If you have a mild case of diarrhea, you can just let it run its course, or you can treat it with an over-the-counter medicine. Common brand names include Pepto-Bismol, Imodium A-D, and Kaopectate, which are available as liquids or tablets. Follow the instructions on the package.

In addition, you should drink at least six 8-ounce glasses of fluid per day. Choose fruit juice without pulp, broth, or soda (without caffeine). Chicken broth (without the fat), tea with honey, and sports drinks are also good choices. Instead of drinking liquids with your meals, drink liquids between meals. Drink small amounts of fluids frequently.

So I will continue to drink two quarts of water daily. Drink tea instead of my morning mocha. Pull the Imodium off the shelf. And I think I will start the BRAT (Bananas, Rice, Applesauce and Toast) diet tomorrow. Yum.

3 comments:

  1. I had to laugh at your 'TMI' comment. I'm in my 5th week of radiation. I'm pretty red and the
    sunburnt sensation in my armpit and breast is not a lot of fun. My nipple was itching, so being at home by myself, I reached up to scratch...and the bottom half of my nipple peeled off. I was so shocked. Unfortunately, I had to keep it to myself. It was one of those 'TMI subjects'...

    ReplyDelete
  2. My husband found using baby wipes helpful for sore bottoms. There are also Preparation Wipes out there, equally as good.

    ReplyDelete
  3. I lived on the BRAT diet while in chemo - and was nauseous all the time. This is nothing in the land of TMI - I can tell you about some of my issues... I basically lost all sense of modesty after a while. Hang in there in the meantime.

    ReplyDelete

About Me

My Photo
I dance with cancer. Oy!